Tennessee, 2011

Hail and Damaging Winds in Tennessee, May 24, 2011

May 24, 2011 · NWS MRX · 8 events in 7 counties and zones

A short wave trough moving through the Mid Mississippi and Lower Ohio Valley produced strong convection across Kentucky and Northern Middle Tennessee early in the day. The convection organized into a Mesoscale Convective System as it moved into the unstable atmosphere across Southwest Virginia and Northeast Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A short wave trough moving through the Mid Mississippi and Lower Ohio Valley produced strong convection across Kentucky and Northern Middle Tennessee early in the day. The convection organized into a Mesoscale Convective System as it moved into the unstable atmosphere across Southwest Virginia and Northeast Tennessee. Severe convection continued to form well into the afternoon in the vicinity of a west through east outflow boundary in place across extreme Southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 24, 9:10 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, May 24, 9:10 AM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1010 AM EDT TUE MAY 24 2011

.DISCUSSION...HAVE NO REALLY COMPELLING REASON TO MAKE ANY CHANGES
AT THIS TIME. MCS THAT PROMPTED SEVERE THUNDERSTORM WATCH 352 HAS SHOWN
A GENERAL WEAKENING TREND. HOWEVER...MODEL FORECAST SOUNDINGS
DEPICT UNSTABLE ATMOSPHERE FOR THIS AFTERNOON WITH CAPES
APPROACHING 2500 J/KG. THIS COUPLED WITH COLD POOL/THERMAL
DISCONTINUITY LEFT OVER FROM THE MCS MAY PROVIDE FOCUS FOR
CONVECTIVE REDEVELOPMENT THIS AFTERNOON...ESPECIALLY IN THE
NORTHERN PORTIONS OF THE CWA. TEMPS APPEAR REASONABLE BASED ON
CURRENT TRENDS AND LATEST MODEL GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             89  67  91  67  85 /  30  10  10  10  60
KNOXVILLE MCGHEE TYSON AIRPORT, TN  84  65  90  66  86 /  60  10  20  10  40
OAK RIDGE, TN                       85  66  89  65  85 /  60  10  20  10  50
TRI CITIES AIRPORT, TN              82  61  88  58  87 /  60  30  30  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LCM
Hazardous weather outlook, May 24, 4:42 AM EST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 AM EDT TUE MAY 24 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
542 AM EDT TUE MAY 24 2011 /442 AM CDT TUE MAY 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SOME STORMS COULD BE SEVERE OVER THE SOUTHERN APPALACHIAN REGION
TODAY...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN OVER THE
REGION ON WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
SOME STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS...LARGE
HAIL...AND LOCALLY HEAVY RAINFALL THE PRIMARY THREATS.

A COLD FRONT WILL SLOWLY MOVE ACROSS THE TENNESSEE RIVER VALLEY
LATE THURSDAY AND THURSDAY NIGHT...BRINGING A BETTER CHANCE FOR
ORGANIZED THUNDERSTORMS. AS A RESULT...THERE WILL BE A CHANCE FOR
WIDESPREAD SEVERE WEATHER BY THURSDAY AFTERNOON AND EVENING.
AGAIN...THE GREATEST CONCERN WILL BE DAMAGING WINDS...LARGE HAIL...
AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND LATE THURSDAY.

In the hours before

Special weather statement, May 24, 5:53 AM EST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
653 AM EDT TUE MAY 24 2011

TNZ039>043-070-073-241200-
COCKE SMOKY MOUNTAINS TN-HAMBLEN TN-JEFFERSON TN-NORTH SEVIER
TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-SOUTHEAST GREENE TN-
653 AM EDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...SEVIER...COCKE...
JEFFERSON AND HAMBLEN COUNTIES UNTIL 800 AM EDT...

AT 648 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF DANDRIDGE...MOVING EAST AT
40 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DANDRIDGE...
NEWPORT...GREENEVILLE...PARROTTSVILLE...BIRD CROSSING...CHESTNUT
HILL...BYBEE...CANEY BRANCH...CEDAR CREEK...MOSHEIM AND CAMP CREEK.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Special weather statement, May 24, 7:15 AM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
815 AM EDT TUE MAY 24 2011

TNZ012-035-241315-
MORGAN TN-SCOTT TN-
815 AM EDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN AND SCOTT COUNTIES UNTIL
915 AM EDT...

AT 810 AM EDT/710 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
NORTHWEST OF WHITLEY CITY TO 7 MILES NORTHEAST OF JAMESTOWN TO 6
MILES NORTHEAST OF MONTEREY...AND MOVING EAST AT 45 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ONEIDA...
WARTBURG...HUNTSVILLE...BIG SOUTH FORK NATIONAL REFUGE...RUGBY...HIGH
POINT...WINFIELD...DEERLODGE...ELGIN...SUNBRIGHT...KETCHEN...SLICK
ROCK...OAKDALE...NORMA...SMOKEY JUNCTION AND PETROS.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TG
Special weather statement, May 24, 8:38 AM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
938 AM EDT TUE MAY 24 2011

VAZ001-002-005-006-241430-
LEE VA-RUSSELL VA-SCOTT VA-WISE VA-
938 AM EDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR LEE...WISE...SCOTT AND RUSSELL
COUNTIES OF VIRGINIA...AND THE CITY OF NORTON UNTIL 1030 AM EDT...

AT 935 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A FEW STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FLEMING-NEON
TO 7 MILES SOUTH OF SOUTH WALLINS...AND MOVING EAST AT 45 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JONESVILLE...
WISE...NORTON...GATE CITY...LEBANON...PENNINGTON GAP...BIG STONE
GAP...CLEVELAND...WEBER CITY...ROSE HILL...POUND...ST. CHARLES...
PARDEE...APPALACHIA...DRYDEN...PATTONSVILLE...JASPER...COEBURN...
DUFFIELD AND CLINCHPORT.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TG

The radar

The Knoxville radar (KMRX), 117 km away, was scanning. The volume nearest the first event began at 15:14 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Sullivan

When
May 24, 10:17 AM EST
Where
Sullivan County, 1.31 mi WSW of Bristol
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.570, -82.200

Quarter size hail was reported.

Thunderstorm Wind, Sullivan

When
May 24, 2:00 PM EST
Where
Sullivan County, 0.89 mi NW of Springdale
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.530, -82.560

A few trees were reported down in the vicinity of Kingsport.

Thunderstorm Wind, Scott

When
May 24, 3:50 PM EST
Where
Scott County, 1.49 mi SSE of Helenwood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.410, -84.520

A few trees were reported down.

Thunderstorm Wind, Campbell

When
May 24, 4:35 PM EST
Where
Campbell County, 1.31 mi ESE of Well Spg
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.440, -83.950

A few trees were reported down in the vicinity of Speedwell.

Thunderstorm Wind, Claiborne

When
May 24, 4:55 PM EST
Where
Claiborne County, 0.89 mi NW of Tazewell
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.460, -83.580

One tree was reported down.

Thunderstorm Wind, Hancock

When
May 24, 5:20 PM EST
Where
Hancock County, 1.31 mi WNW of Yount Town
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.440, -83.250

One tree was reported down on War Creek Road.

Thunderstorm Wind, Knox

When
May 24, 5:40 PM EST
Where
Knox County, 0.89 mi SW of Graveston
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.160, -83.830

Several trees were reported down in Gibbs.

Thunderstorm Wind, Grainger

When
May 24, 5:45 PM EST
Where
Grainger County, 0.89 mi SE of Blaine
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.140, -83.690

Several trees were reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299117, 299119, 299121, 299123, 299125, 299128, 299129, 299131.